My identical-twin brother and I are 84 years old. We have been having the same growing complaints which, according to both our proficient specialists, are the result of our genes and therefore incurable. Our faces show redness at both sides of the nose, spreading downward to the skin around the mouth and sometimes to the chin and upward on the skin between the eyebrows. The skin in these places itches, is painful and scaly. Sometimes this phenomenon disappears and then returns after a few days. Our dermatologists prescribe palliatives like Yomobat and Sebo-Or Face forte, but they are not of great help. Is there anything you can advise us to alleviate the problem, also with respect to the use of soap, after-shave, creams, influence of weather or air-conditioning? A.D-V., Tel Aviv Dr. Julian Schamroth, a veteran Jerusalem dermatologist, comments: There are several conditions that cause redness and scaling on the face, but the one that most fits your condition is seborrheic dermatitis. This is a very common condition that affects up to 5 percent of the population. It is characterized by redness and scaling, most predominantly around the nose and on the eyebrows. It often affects the scalp, ears and, in men, the central chest area as well. The cause of this condition is not known, but there is a strong hereditary component. A form of seborrheic dermatitis occurs in infants, mainly within the first three to four months of life. It causes scaling of the scalp ("cradle cap") and scaling of the face and neck. Treatment consists of applying emollients, mild cortisone creams and anti-fungal creams. Since this is not a fungal infection, one might ask why use anti-fungal creams. But it is known that a yeast-like organism lives on the affected skin of patients with seborrheic dermatitis. It has not been established whether this yeast is the cause or an effect of the condition. As a result, many dermatologists prescribe anti-fungal creams, often in combination with a cortisone cream. I recommend combination creams such Tevaderm or Comagis. Topical treatments are usually effective, but recurrences are frequent. Therefore, patients might have to reapply cream every three or four months to control the condition. In between recurrences, a mild emollient should suffice. I am a 34-year-old woman who finds herself constantly using lip balm on the mouth during the winter. Is there anything harmful about this 'addiction' to it? Are the more expensive ones better than cheaper ones? D.M., Jerusalem Dr. Lisa Garner, a dermatologist at Baylor Medical Center in Texas, says: There are people who apply and reapply lip balm all day long as if they are addicted to it. They find it quite difficult to stop using lip balm because they've become used to their lips having more moisture content than they had in the past. They may be constantly licking their lips out of nervousness, and saliva makes the lips dry. But when you put a lip balm on your lips, you actually block the loss of natural moisture into the environment. So you actually keep more of your own natural moisture, as if you seal it in. As long as you don't develop an allergy to any of the ingredients, there is no problem about using it all the time. If a lip balm causes you any problems, it could be the flavoring, fragrance or added preservatives. I advise opting for the unflavored or unscented variety. By buying balms with SPF protection, your constant use may prove beneficial. There isn't much difference in the effectiveness of a cheap lip balm and a much more expensive product. I'm a 29-year-old woman who is experiencing a sudden loss of taste. My dentist, who recently gave me a temporary filling, feels certain it is to blame. He thinks the sedating effect of the filling agitated my tongue (my tongue and upper palate had a burning sensation for a day before the loss of taste set in) and essentially numbed my taste buds. The loss of taste, he says, should be temporary (one to three weeks). But I am worried because he also says he has never seen such a case before. Is there another possible explanation? T.T., Jerusalem Prof. Yosef Elidan, chief of the ear-nose-and-throat department at Hadassah University Medical Center in Jerusalem, answers: According to the description, it is not clear if the problem is with the sense of taste or the sense of smell (or maybe both). Normally the taste buds sense sweet, sour, salt and bitter. Fine variations of "taste" are as a matter of fact sensed by the smell organ. Sometimes both senses are damaged by a viral infection. Still, it is possible that your taste was affected by the injection given for local anesthesia that affected the lingual nerve that carries taste sensations to the tongue. If so, it should be probably temporary phenomenon. I recommend examination by an expert otolaryngologist who will conduct several tests to make the diagnosis. Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to firstname.lastname@example.org, giving your initials, age and residence.